Nebraska, 2003

High Wind in Nebraska, December 15, 2003

December 15, 2003 · NWS LBF · 4 events in 4 counties and zones

A very strong cold front pushing through western Nebraska around sunrise produced sustained northwest winds of 35 to 45 mph with gusts from 45 to 55 mph across the area much of the day. The persistent strong winds damaged a home being built on the hills north of the Platte River valley approximately 4 miles east of North Platte.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A very strong cold front pushing through western Nebraska around sunrise produced sustained northwest winds of 35 to 45 mph with gusts from 45 to 55 mph across the area much of the day. The persistent strong winds damaged a home being built on the hills north of the Platte River valley approximately 4 miles east of North Platte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 15, 11:48 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 15, 11:48 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1148 AM CST MON DEC 15 2003

ZONES AND GRIDS UPDATED TO ACCOUNT FOR STRONGER WINDS ACROSS THE
FORECAST AREA TO HIGH WIND CRITERIA AS SNOW AMOUNTS WILL BE LESS AND
NOT AS SIGNIFICANT. CURRENT OBSERVATIONS SHOWING WIND GUSTS TO 50
MPH IN SEVERAL LOCATIONS AND EXPECTED TO REMAIN STRONG INTO THE
EVENING.
&&

.LBF...HIGH WIND WARNING TILL 8 PM CST...ZONES 004>010-022>029-
035>038-056>059-069>071-094

KECK

PREVIOUS DISCUSSION..........

...FORECAST CHALLENGE IS SYSTEM IMPACTING TODAY...

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN TODAYS SYSTEM IN RESPECT TO SURFACE
LOCATION AND TIMING...HOWEVER GFS HAS BETTER LIFT (OMEGA,
FRONTOGENESIS) RESULTING IN MORE PRECIPITATION REACHING THE GROUND.
ETA ON THE OTHER HAND HAS LIMITED MOISTURE AND LIFT...RESULTING IN
LITTLE TO NO PRECIPITATION ACROSS FORECAST AREA. AS TREND HAS BEEN
WITH THE LAST FEW SYSTEMS THE ETA HAS UNDER DONE PRECIP AND THE GFS
HAS OVER DONE IT. HAVE USED A BLEND BETWEEN THE TWO WITH GENERALLY
AROUND AN INCH (ISOLATED TWO POSSIBLE).

SNOWFALL IS NOT THE GREATEST CONCERN TODAY AT THIS POINT. COLD FRONT
CURRENTLY ENTERING THE EASTERN FORECAST AREA AND WILL TREK ACROSS
THE AREA QUICKLY. BEHIND THE FRONT 850 MB WINDS INCREASE TO AROUND
50 KNOTS. AS AFTERNOON MIXING INCREASES EXPECT A GOOD PORTION OF
WINDS MIX DOWN TO THE SURFACE. RESULTING WINDS EXPECTED TO INCREASE
TO 25 TO 35 MPH WITH GUSTS TO 45.

THE COMBINATION OF STRONG WINDS AND SNOW HAVE PROMPTED TO CONTINUE
THE WINTER WEATHER ADVISORY. SNOW FALL WILL NOT MEET ADVISORY
CRITERIA HOWEVER THE COMBINATION OF THE STRONG WINDS WILL REDUCE
VISIBILITIES AT TIMES ALONG WITH CREATING A TRAVEL HAZARDS. WILL
HAVE THE DAY CREW WATCH WINDS AS SOME AREAS COME CLOSE TO HIGH WIND
WARNING CRITERIA...ALTHOUGH EXPECT TO BE JUST UNDER THE SUSTAINED 40
KNOTS.

SYSTEM PROGRESSES TOWARD THE GREAT LAKES BY TUESDAY HOWEVER WINDS
STILL ON THE STRONG SIDE FOR TUESDAY AFTERNOON. PATTERN THEN SHIFTS
TO WEAK 500 MB RIDGE BUILDING ACROSS THE THE WESTERN CONUS FOR THE
REST OF THE WEEK KEEPING THE CENTRAL PLAINS DRY AND MILD INTO NEXT
WEEKEND.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY IN
EFFECT FOR MONDAY ZONES 004>010-022>029-035>038-056>059-069>071-
094

MASEK
Hazardous weather outlook, Dec 15, 11:30 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1130 AM CST MON DEC 15 2003

NEZ004>010-022>029-035>038-056>059-069>071-094-171130-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
427 AM CST MON DEC 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED TODAY UNTIL 8 PM CST (7 PM MST)
ACROSS ALL OF THE OUTLOOK AREA AND IS REPLACING THE WINTER WEATHER
ADVISORY ALTHOUGH LIGHT SNOW IS STILL POSSIBLE ACROSS THE OUTLOOK
AREA. WINDS JUST ABOVE THE GROUND ARE OVER 60 MPH AND THIS COULD BE
TRANSPORTED DOWN TO THE GROUND AND PROVIDE HAZARDOUS DRIVING
CONDITIONS ESPECIALLY TO HIGH PROFILE VEHICLES TRAVELING ON
EAST...WEST BOUND HIGHWAYS. SUSTAINED SURFACE WIND SPEEDS OF 35 TO
45 MPH WITH GUSTS NEAR 60 MPH ARE EXPECTED ACROSS THE OUTLOOK AREA.
WINDS WILL BEGIN TO DIE DOWN THROUGHOUT THE NIGHT AS THE COLD FRONT
WHICH HAS BROUGHT THESE WINDS MOVES FURTHER AWAY FROM THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

FOR WIND REPORTS PLEASE CONTACT YOUR LOCAL LAW ENFORCEMENT FOR RELAY
TO THE NATIONAL WEATHER SERVICE

CAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Custer

When
December 15, 12:53 PM CST to 2:00 PM CST
Where
Custer forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

High Wind, Lincoln

When
December 15, 1:00 PM CST to 2:00 PM CST
Where
Lincoln forecast zone
Measured
40 kt (46 mph) estimated sustained
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

High Wind, Logan

When
December 15, 1:00 PM CST to 2:00 PM CST
Where
Logan forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
UNKNOWN
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

High Wind, Chase

When
December 15, 12:53 PM MST to 2:00 PM MST
Where
Chase forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331903, 5331905, 5331906, 5331904.